Journal Information
Vol. 34. Issue. 3.May 2014
Pages 273-424
Vol. 34. Issue. 3.May 2014
Pages 273-424
DOI: 10.3265/Nefrologia.pre2014.Feb.12322
Full text access
Hyperkalaemia in hospitalised patients. How to avoid it?
Hiperpotasemia en pacientes hospitalizados. ¿Cómo evitarla?
Visits
...
Patricia de Sequeraa, Roberto Alcázara, Marta Albalatea, Rafael Pérez-Garcíaa, Elena Corchetea, Pedro Aseguradob, Marta Puertaa, Mayra Ortega-Díaza
a Servicio de Nefrolog??a, Hospital Universitario Infanta Leonor, Madrid,
b Servicio de Admisi??n y Documentaci??n Cl??nica, Hospital Universitario Infanta Leonor, Madrid,
Article information
Full Text
Bibliography
Download PDF
Statistics
Additional material (2)
Full Text
NOTICE Undefined variable: ruta (includes_ws_v2/librerias/utilidades.php[523])
NOTICE Undefined variable: ruta (includes_ws_v2/librerias/utilidades.php[523])

To the Editor,

Hyperkalaemia is a serious electrolyte disorder whose incidence is increasing, especially among the elderly, in which renin release is reduced and to whom drugs favouring hyperkalaemia, such as renin-angiotensin-aldosterone system inhibitors (RSAA) or non-steroidal anti-inflammatory drugs, are regularly administered1,2,3. It is not uncommon for several of these drugs to be used simultaneously in a patient, increasing the risk of hyperkalaemia4.

We decided to study the epidemiology of hyperkalaemia in patients admitted to a hospital centre, carrying out a cross-sectional observational prevalence study over a year (01/06/2009-31/05/2010), which included adults with principal or secondary hyperkalaemia diagnosis in the discharge report.

Demographic variables, the origin of hyperkalaemia and trigger factors, among others, were studied.

Hyperkalaemia was considered of domiciliary origin if the patient presented hyperkalaemia on admission and of hospital origin if the potassium readings were within the normal range on admission and hyperkalaemia developed during admission.

Hyperkalaemia was defined as mild if potassium was below 5.9mmol/l, as moderate if it was between 6-6.9mmol/l and as serious if it was above 7mmol/l.

The possible causal factors for hyperkalaemia were reviewed, with a maximum of two from the following: acute renal failure (ARF), administration of potentially hyperkalemic-inducing drugs, potassium supplements, heart failure (HF) or the escape of potassium from cells.

Associated history and predisposing factors for hyperkalaemia included arterial hypertension, chronic HF, chronic kidney disease (CKD), diabetes mellitus, chronic liver disease and volume depletion.

Out of the 11 856 adult patients admitted in the study period, hyperkalaemia diagnosis figured in the discharge report of 96 patients (0.8%). Detection of hyperkalaemia by the laboratory was higher: 26% (3098/11 856) of the patients presented potassium levels above the range (5.1-12.8mmol/l). Hyperkalaemia was mild in most cases (n = 2715 [87.6%]), moderate in 303 (9.8%) and serious in 80 (2.6%).

Of the 96 patients with hyperkalaemia identified in the discharge report, the disease evolved during hospital stay in 32 of the cases (33.3 %). Among the precipitating factors, drugs and/or ARF were responsible for hyperkalaemia in 80.2% of the patients. Mean age was 74 (14.3) [19-97] years and 59.4% were female.

We found an accumulated hyperkalaemia incidence of 0.81% of the admissions in a year. It is an underestimated incidence, given that detection was made based on diagnoses at discharge and many cases of hyperkalemia were not included in the diagnoses in the discharge report. Only 15.4% (59/383) of moderate and serious hyperkalaemia detected by the laboratory (K≥6mmol/l) were included in the discharge reports. This indicates a possibility for improvement, since the discharge report, the mean of communication between various activity levels, must be as complete as possible.

Hyperkalaemia was more frequent in older patients, in diabetics and in patients with CKD, and was frequently of multifactorial origin, combining comorbidity factors and drugs.

76 % of patients with hyperkalaemia were on treatment with a potentially hyperkalaemic-inducing drug, and of these, 54.8 % were taking two or more drugs. We found a statistically significant correlation (P<.01) between the number of potentially hyperkalaemic-inducing drugs and the seriousness of hyperkalaemia. Although hyperkalemia risk is low in studies with RSSA drugs in monotherapy5, we have to take into account that the patients in these studies were carefully selected and underwent close monitoring, and therefore the results cannot always be extrapolated to daily clinical practice. Angiotensin-converting enzyme inhibitors and angiotensin II receptor antagonists are, at present, one of the most frequent causes of hyperkalaemia, particularly in patients with other predisposing factors. Special attention should be paid to patients with dual or triple renin-angiotensin-aldosterone system blocking, since recent studies show that the risk of hyperkalemia is higher6. Meta-analysis on the safety of using aliskiren administered in combination with other RSSAs also observed a greater risk7.

The drugs are shown in Table 1, highlighting potassium-sparing diuretics as the second most frequent cause, 66.6 %, mostly (27/39) with spironolactone and in high dose (100mg).

It is of relevance in our study that 73 % of the patients presented ARF and, of these, 50 % were attributed to pre-renal origin. Renal hypoperfusion favours hyperkalaemia due to the reduction of sodium and water supply to the renal tubules, where it is exchanged for potassium, decreasing its excretion. In these cases, hyperkalaemia could be prevented by a warning on the drug leaflet of RSSA inhibiting drugs, similar to that which appears in metformin in relation to the risk of lactic acidosis, whereby it is recommended to temporarily stop the drug in situations that predispose renal failure, such as intense diarrhoea, vomiting or iodine contrast administration, among others.

We believe that our study, although it has many limitations, deals with an important topic from the points of view of patient safety and prevention, mainly directed at clinics, for improving this type of patient management. Table 2 shows recommendations for preventing hyperkalaemia, which could be summarised in the best use of potentially hyperkalaemic-inducing drugs in populations at risk (elderly, diabetics, CKD) that suffer volume depletion.

 

Conflicts of interest

 

The authors declare that they have no conflicts of interest related to the contents of this article.

12322_19157_58617_en_ref.1232229171_12322_19115_52079_es_12322_tabla1.doc

Table 1. Drugs associated with the appearance of hyperkalaemia.

12322_19157_58618_en_ref.1232229171_12322_19115_52080_es_12322_tabla2_copy1.doc

Table 2. Recommendations for avoiding hyperkalaemia.

Bibliography
[1]
Palmer BF, Levi M. Effect of aging on renal function and disease. In: Brenner BM, editor. Brenner & Rector??s The Kidney. Vol. 2, 5th ed. Philadelphia: W.B. Saunders, 1996. pp. 2274-96.
[2]
Muzzarelli S, Maeder MT, Toggweiler S, Rickli H, Nietlispach F, Julius B, et al. Frequency and predictors of hyperkalemia in patients ??60 years of age with heart failure undergoing intense medical therapy. Am J Cardiol 2011;109:693-8. [Pubmed]
[3]
Braden GL, O'Shea MH, Mulhern JG, Germain MJ. Acute renal failure and hyperkalaemia associated with cyclooxygenase-2 inhibitors. Nephrol Dial Transplant 2004;19:1149-53. [Pubmed]
[4]
Uijtendaal EV, Zwart-van Rijkom JE, van Solinge WW, Egberts TC. Frequency of laboratory measurement and hyperkalaemia in hospitalized patients using serum potassium concentration increasing drugs. Eur J Clin Pharmacol 2011;67:933-40. [Pubmed]
[5]
Weir MR, Rolfe M. Potassium homeostasis and renin-angiotensin-aldosterone system inhibitors. Clin J Am Soc Nephrol 2010;5:531-48. [Pubmed]
[6]
Mann JF, Schmieder RE, McQueen M, Dyal L, Schumacher H, Pogue J, et al. Renal outcomes with telmisartan, ramipril, or both, in people at high vascular risk (the ONTARGET study): a multicentre, randomised, double-blind, controlled trial. Lancet 2008;372:547-53. [Pubmed]
[7]
Harel Z, Gilbert C, Wald R, Bell CH, Perl J, Juurlink D, et al. The effect of combination treatment with aliskiren and blockers of the renin-angiotensin system on hyperkalaemia and acute kidney injury: systematic review and meta-analysis. BMJ 2012;344:e42. [Pubmed]
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
Supplemental materials
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.